Dear Dr. K: My father, who is 70, has had two near-fatal anaphylactic reactions to yellow jacket stings. His cardiologist says he shouldn’t see an allergist for venom immune therapy (VIT) because he‘s on a beta-blocker since he had a heart attack. What should I tell him?
Tell him it’s a matter of relative risk and he should see an allergist. This is a complex problem, but not a rare one, so a little explanation will help.
First of all, when studies are done on people who die from insect stings, it is actually more frequent in people over 50. It seems that the anaphylaxis from the sting is more liable to be fatal because of underlying cardio-vascular disease. Your father falls into this category.
When VIT was first introduced in the 1970s the standard recommendation was to not give it to people on beta-blockers. The reason for this is that there is greater risk for a severe reaction to the shot itself as it’s being built up. Keep in mind VIT involves giving the venom that caused anaphylaxis (via the sting) in the first place.
However, as time has passed and more deaths have occurred in untreated patients, this recommendation has been re-thought.
In fact, a number of academic research centers have undertaken controlled trials of VIT in patients on beta-blockers. From their vantage point it has been learned that VIT can be safely done. A large study by the University of Bern found that their patients on beta-blockers had fewer shot reactions than their patients not on beta-blockers, and there were no deaths.
Which brings us back to the concept of relative risk. Your father has much greater risk from the sting than from the shot.
In general, when VIT is done on patients on a beta-blocker a more gradual build-up is followed, thus reducing risk even further.